LETTERS TO THE EDITOR: Letters & Announcements
We thank Drs. Sosis and Cohen for their interest in our case report (1). The authors point out issues of topical importance concerning both corneal injury and glaucoma cares, providing a contributive specialist opinion. However (and unfortunately), they misunderstood our message. Indeed, as announced in the title part of our manuscript, we report a diagnostic misadventure that could have been highly deleterious for the patient (1). An acute glaucoma following nonocular surgery was not diagnosed. Therefore, the appropriate treatment was delayed (1). Moreover, the patient was not aware that she had chronic angle-closure associated hyperopia (1).
Glaucoma and/or corneal injury are routine diagnoses in patients referred to an ophthalmology unit with only an eye complaint (2). Glaucoma is, however—as developed in the discussion part of our text and previously—an uncommon occurrence following nonophthalmologic surgery (1,3). We believe (and previous clinical reports confirm) that such a diagnostic misadventure could have occurred for other colleagues following nonocular surgery (3).
As do others, we strongly believe that clinical failures are of pedagogical value and should be published (4). In accordance with this statement, we reported our inappropriate clinical approach with a pedagogical goal. Letters to the Editor, if any, were expected to be on this pedagogical ground, in contrast with the letter from Drs. Sosis and Cohen.
Claude Lentschener, MD
Abdelmalek Ghimouz, MD
Philippe Bonnichon, MD
Christine Parc, MD
Yves Ozier, MD
1. Lentschener C, Ghimouz A, Bonnichon P, et al. An acute postoperative glaucoma following non-ocular surgery. Still a diagnostic challenge. Anesth Analg 2002; 94: 1034–5.
2. Cullom RD, Chang B, eds. The Wills eye manual. 2nd ed. Philadelphia: L. B. Lippincott, 1994:22–3.
3. Fazio DT, Bateman JB, Christensen RE. Acute angle-closure glaucoma associated with surgical anesthesia. Arch Ophthalmol 1985; 103: 360–2.
4. Owens RC Jr, Ambrose PG. Torsades de pointes associated with fluoroquinolones. Pharmacotherapy 2002; 22: 663–8.